Arizona, 2018Damaging Wind in Arizona, July 28, 2018
July 28, 2018 · NWS PSR · 1 event in 1 county or zone
Isolated thunderstorms developed over south-central Arizona, including the higher terrain areas to the northeast of Phoenix, during the evening hours on July 28th. Some of the stronger storms generated gusty outflow winds measured in excess of 50 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over south-central Arizona, including the higher terrain areas to the northeast of Phoenix, during the evening hours on July 28th. Some of the stronger storms generated gusty outflow winds measured in excess of 50 mph. At 1800MST a mesonet weather station at the Horseshoe Dam northeast of Phoenix measured a gust to 61 mph. No reports of damage were received due to the strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 28, 2:04 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 28, 2:04 PM MST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
204 PM MST Sat Jul 28 2018
.SYNOPSIS...
A major upswing in storm activity is anticipated over the Arizona
deserts this afternoon and evening. Winds could be strong enough
to cause minor damage. At a minimum, anticipate large swaths of
strong winds causing areas of dense blowing dust. There is also
the potential for brief heavy rain but that will be less
widespread...with best chances over south-central Arizona
declining to slight chances over southeast California. Storm
chances and slightly above normal temperatures will continue
through most of next week with an increase in tropical moisture
possible by next weekend.
&&
.DISCUSSION...
Moisture levels have increased today compared to yesterday. This
is evident not only in soundings from earlier today but surface
dew points for early this afternoon. This morning's soundings also
showed some cooling roughly in the 850-700 mb altitudes. Thus
there is more CAPE and less CIN than yesterday. Anticipate some
decrease in those dew points with continued mixing which will aid
the DCAPE values. Steering flow is northeasterly. Thus, the stage
is set for higher terrain storms over central and southeast AZ to
propagate to the lower elevations of central AZ followed by
subsequent westward propagation. Multiple runs of HRRR based
guidance has been aggressive in it's depiction of convection over
our forecast area for this afternoon and evening - especially for
areas west of metro Phoenix over northwest Maricopa County. Of
note, there has been a slight downtrend in latest runs. The more
noticeable trend is with a slower arrival of storms. However, it
is also behind with ongoing convection. HREF also indicates that
storm coverage over metro Phoenix will not be widespread but
become better to the west. In general, there is a mixed bag of
solutions amongst the CAMs (as usual). The NCEP WRF-NMM struggles
to produce much of anything over metro Phoenix though its cousin
the ARW is more generous. The NAM Nest fizzles storms over the
southeast Valley. Perhaps the most surprising is the UofA WRF-GFS
which is often the most aggressive yet it indicates only modest
activity. One area of agreement amongst these models is that
southeast AZ, in particular Pima County (and areas just south of
the Mexico border), will be very active and produce far reaching
outflows. To varying degrees, they also agree on the idea of
outflow from Pima County encountering outflow from Gila/Yavapai
Counties. With these outflows, there is good potential that CIN
will be overcome for a lot of south-central and southwest AZ -
less likely over southeast CA.
The main takeaway is that there will be large swaths of strong
outflow winds which will cause a lot of dense blowing dust. Thus,
the advance notice Blowing Dust Advisories. In some areas,
including metro Phoenix, winds will be strong enough to damage
trees and weak structures (e.g. aluminum awnings). There is also
the potential for more localized but more robust wind damage
(from straight line winds). Storms will be capable of brief heavy
rain and anticipate minor nuisance flooding will be common. More
significant flooding is also possible but in much more localized
areas. Of note, both SPC and WPC have identified much of our CWA
as having potential for severe weather and excessive rain
respectively. This of course does not mean that everyone
everywhere will experience a major storm. Especially when it comes
to rainfall, expect dramatic variations over small distances.
Isolated to scattered showers and thunderstorms over the higher
terrain north and east of Phoenix are expected again tomorrow,
though dynamic forcing should be weaker with the inverted trough
pushing into the Pacific Ocean. Complex outflow boundary
interactions over the lower deserts will be less likely as the
steering flow becomes a bit more uniform across the region out of
the east-southeast. Whether or not outflows will be able to
trigger new convection over the lower deserts will depend on how
worked over the atmosphere is from today and tonight. Considering
we do expect today to be relatively active, we have continued
tapering POPs back a bit for tomorrow, but if this does not
materialize POPs may be raised. High temperatures tomorrow should
decrease a few degrees from today, closer to seasonal normals.
Moisture levels will continue to remain elevated with shower and
thunderstorm chances continuing through at least the second half
of next week. Slightly drier continental air may drift into the
region from the northeast on Monday, but a pair of weak troughs
rotating around the persistent ridge of high pressure may help
increase thunderstorm coverage on Tuesday or Wednesday and again
on Thursday or Friday. The first trough will be associated with a
tail of energy splitting off from a positively-tilted trough that
pushes through the Midwest, while the second may be convectively
reinforced by a complex developing along the front range of the
Rockies in northwest flow. Although these features are very subtle
and possibly beyond the limits of predictability, it seemed wise
to keep POPs elevated through the period given abundant moisture
should remain in place. Temperatures should continue to run near
to slightly above normal given the presence of the ridge near the
region despite elevated moisture levels. These moisture levels may
become even more elevated by early the following week as both the
GFS and ECMWF show a tropical system developing over the East
Pacific.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...
Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.
Aviation Discussion not updated for amended TAFs.
&&
FIRE WEATHER...
Tuesday through Saturday:
Monsoon moisture will linger over the region through next week but
with slightly lower minimum humidity levels as compared to the
preceding couple of days. At least slight chances of thunderstorms
will continue - mainly over the typical favored areas of south-
central AZ. Otherwise, minimum relative humidity values will
remain above 15 percent with overnight recovery remaining at least
fair if not good. Apart from thunderstorms, winds will generally
be light except for customary afternoon and evening breeziness.
&&
.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
537>540-542>544-546-548-550-551-553>555-559.
Blowing Dust Advisory from 6 PM this evening to midnight MST
tonight for AZZ530>533-535-536.
CA...Blowing Dust Advisory from 6 PM this evening to midnight PDT
tonight for CAZ562>570.
&&
DISCUSSION...AJ/Hopper
AVIATION...Hernandez
FIRE WEATHER...AJIn the hours before
Special weather statement, Jul 28, 4:55 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
455 PM MST SAT JUL 28 2018
AZZ556-557-290045-
Tonto Basin AZ-Mazatzal Mountains AZ-
455 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
545 PM MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm near
Jakes Corner, or 8 miles east of Sycamore Creek, moving west at 20
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sycamore Creek, Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 220 and 229.
AZ Route 188 between mile markers 246 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3399 11142 3396 11139 3391 11128 3380 11115
3376 11098 3368 11119 3395 11154 3402 11149
3401 11143
TIME...MOT...LOC 2355Z 069DEG 19KT 3394 11133
RogersSpecial weather statement, Jul 28, 5:19 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
519 PM MST SAT JUL 28 2018
AZZ547-556-558-562-563-290100-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
519 PM MST SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 600 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Tonto National Monument, or 8 miles east of Roosevelt,
moving southwest at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam and Tonto National Monument.
This includes AZ Route 188 between mile markers 221 and 245.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3372 11095 3365 11092 3366 11088 3352 11077
3339 11106 3362 11125 3375 11107 3376 11099
TIME...MOT...LOC 0018Z 059DEG 13KT 3364 11099
RogersThunderstorm Wind, Maricopa
- When
- July 28, 6:00 PM MST
- Where
- Maricopa County, 13.77 mi ENE of Carefree
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.980, -111.710
Strong thunderstorms developed over the higher terrain northeast of Phoenix during the early evening hours on July 28th. Some of the storms affected the area around the Horseshoe Reservoir and they generated strong gusty outflow winds. At 1800MST a mesonet weather station at the Horseshoe Dam measured a gust to 59 mph. The station was labeled as SRP19.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 28 to 31, 201815 deaths · 11 events
- Tornadoes and Hail in Wyoming, July 28, 2018EF3 · 5 events
- Flash Flood and Damaging Winds in North Carolina, July 28, 20181 death · 1 injured · $2,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, July 28, 2018$6.3 million · 1.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, July 28, 20188 injured · 1.25 in hail · 23 events
- Damaging Wind and Heavy Rain in Arizona, July 28, 2018$87,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, July 28 to 29, 2018$37,000 · 2.5 in hail · 6 events
- Damaging Winds in Mississippi, July 28, 2018$38,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Florida, July 28 to 29, 2018$29,000 · 50 kt wind · 3 events
- Tornado and Hail in Colorado, July 28, 2018EF0 · 18 events
- Flash Flood and Damaging Winds in Kansas, July 28 to 29, 201870 kt wind · 12 events
- Flash Flood and Dust Storm in Arizona, July 28 to 29, 2018$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762133.